Chickpea Intoxication

L. G. Costa, Michael Aschner

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Consumption of chickpeas, the seeds of Lathyrus sativus, can lead to the development of a neurological disease known as lathyrism, characterized by spastic weakness of the legs. The disease, known for more than 2000 years and once diffused worldwide, is now restricted to certain areas of Asia and Africa. Though its exact mechanism is still obscure, a prevailing hypothesis is that it may be due to the presence of large amounts of an excitatory amino acid (. β-. N-oxalylamino-. l-alanine) in chickpeas, which is toxic to nerve cells and produces some of the symptoms seen in lathyrism when administered to animals.

Original languageEnglish (US)
Title of host publicationEncyclopedia of the Neurological Sciences
PublisherElsevier Inc.
Number of pages1
ISBN (Electronic)9780123851574
ISBN (Print)9780123851581
DOIs
StatePublished - Jan 1 2014

Keywords

  • Chickpea
  • Grass pea
  • Lathyrism
  • Lathyrus sativus
  • Neuronal death
  • Nitriles
  • Spasticity
  • β-N-oxalylamino-l-alanine (BOAA)

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Chickpea Intoxication'. Together they form a unique fingerprint.

  • Cite this

    Costa, L. G., & Aschner, M. (2014). Chickpea Intoxication. In Encyclopedia of the Neurological Sciences Elsevier Inc.. https://doi.org/10.1016/B978-0-12-385157-4.00255-4